Alert archive / California / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 21, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 25, 2025, 2:48 AM PST for San Mateo County, Santa Cruz County, California. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2025, 2:48 AM PST (10:48 UTC)
- Expired
- Dec 25, 2025, 3:15 AM PST
- In force
- 27 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties San Mateo County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 25 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 3:13 AM PST | TSTM WND DMG | 1 Nnw Boulder Creek, CA | Tree down on all lanes of State Route 9 at Douglas Avenue. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
243
WUUS56 KMTR 251048
SVRMTR
CAC081-087-251115-
/O.NEW.KMTR.SV.W.0021.251225T1048Z-251225T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
248 AM PST Thu Dec 25 2025
The National Weather Service in San Francisco has issued a
* Severe Thunderstorm Warning for...
Southeastern San Mateo County in northern California...
Northwestern Santa Cruz County in northern California...
* Until 315 AM PST.
* At 248 AM PST, a severe thunderstorm was located 10 miles southwest
of Boulder Creek, or 14 miles west of Santa Cruz, moving northeast
at 50 mph.
HAZARD...70 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Boulder Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.
&&
LAT...LON 3712 12231 3729 12223 3724 12211 3723 12210
3723 12209 3721 12207 3721 12206 3720 12205
3698 12215 3703 12222 3706 12225 3708 12226
3708 12227 3710 12228
TIME...MOT...LOC 1048Z 202DEG 42KT 3705 12227
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Behringer2 follow-up statements
698
WWUS56 KMTR 251106
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
306 AM PST Thu Dec 25 2025
CAC081-087-251115-
/O.CON.KMTR.SV.W.0021.000000T0000Z-251225T1115Z/
San Mateo CA-Santa Cruz CA-
306 AM PST Thu Dec 25 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM PST FOR
SOUTHEASTERN SAN MATEO AND NORTHWESTERN SANTA CRUZ COUNTIES...
At 306 AM PST, a severe thunderstorm was located 7 miles north of
Boulder Creek, or 8 miles west of Saratoga, moving northeast at 50
mph.
HAZARD...70 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Boulder Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm is capable of producing
widespread damaging winds.
Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.
&&
LAT...LON 3708 12223 3728 12220 3724 12211 3723 12210
3723 12209 3722 12209 3722 12208 3721 12207
3721 12206 3720 12205 3698 12215
TIME...MOT...LOC 1048Z 202DEG 42KT 3705 12227
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Behringer992
WWUS56 KMTR 251113
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
313 AM PST Thu Dec 25 2025
CAC081-087-251123-
/O.EXP.KMTR.SV.W.0021.000000T0000Z-251225T1115Z/
San Mateo CA-Santa Cruz CA-
313 AM PST Thu Dec 25 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 315 AM PST FOR
SOUTHEASTERN SAN MATEO AND NORTHWESTERN SANTA CRUZ COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 3708 12223 3728 12220 3724 12211 3723 12210
3723 12209 3722 12209 3722 12208 3721 12207
3721 12206 3720 12205 3698 12215
TIME...MOT...LOC 1106Z 202DEG 42KT 3724 12217
$$
BehringerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 10:58 PM PST, 3 hours 50 minutes earlier. Its key messages:
- Updated at 1052 PM PST Wed Dec 24 2025
- Strong and damaging winds continue overnight through Thursday evening.
- A flood watch remains in effect through Friday evening across the region. The main threat is flash flooding and landslides from high rain rates.
- Slight chances for severe thunderstorms begin this evening and continue through Thursday evening. Severe threats include damaging wind gusts and possible tornadoes.
- Dangerous beach and marine conditions continue through Friday across the Pacific coast and adjacent beaches.
- Cold temperatures settle in this weekend after the storms break
Area forecast discussion, Dec 24, 10:58 PM PST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1058 PM PST Wed Dec 24 2025
...New SHORT TERM, LONG TERM, MARINE...
.KEY MESSAGES...
Updated at 1052 PM PST Wed Dec 24 2025
- Strong and damaging winds continue overnight through Thursday
evening.
- A flood watch remains in effect through Friday evening across
the region. The main threat is flash flooding and landslides
from high rain rates.
- Slight chances for severe thunderstorms begin this evening and
continue through Thursday evening. Severe threats include
damaging wind gusts and possible tornadoes.
- Dangerous beach and marine conditions continue through Friday
across the Pacific coast and adjacent beaches.
- Cold temperatures settle in this weekend after the storms break
&&
.SHORT TERM...
Issued at 1052 PM PST Wed Dec 24 2025
(Tonight through Friday)
Don't let your guard down, the line of showers and thunderstorms
with strong winds that swept through our area earlier this
(Wednesday) evening was only a precursor to what is expected to
be the most impactful line of storms yet, that is currently about
to enter our outer marine zones about 100mi offshore. Impacts for
the next line are expected to be felt by Midnight PST, with
another round of strong wind, periods of heavy rain with the
potential of low top supercells producing waterspouts that could
move onshore as short-lived tornadoes or straight line winds up
to 80 MPH or higher. The High Wind Warning remains in place until
10 AM PST Thursday (Christmas) morning and may be extended. Our
Flood Watch remains in place until Friday night at 10 PM PST. The
SPC continues to have our entire Pacific Coast line in a Marginal
Risk for Severe Thunderstorms through early Friday morning at 4
AM. That means, the line off showers and thunderstorms progged to
move onshore as early as late afternoon Thursday into the evening
hours may be just as impactful as the one currently on our door
step. That means all hazards mentioned above are in play through
at least tomorrow night, along with the dangerous beach hazards
and gale to near storm force winds over both our coastal and outer
waters. If traveling Christmas day or night, expect extensive
travel delays, along with power outages and urban/nuisance
flooding.
&&
.LONG TERM...
Issued at 1052 PM PST Wed Dec 24 2025
(Friday night through next Wednesday)
*Long term discussion remains unchanged from Wednesday afternoon
update*
Starting in the early morning Friday, winds and shower activity
will gradually decrease as the low pressure system offshore opens
up into a trough and moves into northern Oregon. The associated
surface trough axis will move across the Bay Area Friday evening.
This will finally flip the winds back to northerly, bringing
drier, cooler weather for the weekend. The 1000-500 mb thickness
actually increases this weekend, with the cooling coming mainly from
enhanced radiation during in the cloudless nights. Sunday through
Tuesday look particularly calm, clear and cool as a 500 mb ridge
sets in. The next troughing pattern looks probable on the 1st or
2nd, just in time for King Tides. There's no strong signal for
major impacts yet, but the CW3E ECCC AR Activity tool shows higher
than normal chances for atmospheric rivers through the first half
of January.
&&
.AVIATION...
(06Z TAFS)
Issued at 916 PM PST Wed Dec 24 2025
Radar and satellite imagery show showers across the forecast area
including recent isolated thunderstorms. A strengthening low will
approach far northern California and the Pacific Northwest tonight
through Christmas Day/Night. Southerly winds will re-intensify to
similar speeds last night. Expect low level wind shear through the
evening and overnight, winds easing later Christmas Day. The frontal
system will result in showers, occasionally heavy, including a
chance of thunderstorms across the area tonight through Christmas
Day/Night.
Vicinity of SFO...VFR-MVFR with showers and a chance of a
thunderstorm tonight and Christmas Day. Southeasterly wind
continuing ahead of the next strong frontal system arriving later
tonight and early Christmas Day. Southeasterly wind increasing
upwards to around 35 knots continuing to 20z Christmas Day, easing
later in the day.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR-MVFR with showers and a chance of a
thunderstorms tonight and Christmas Day. Southeasterly winds ahead
of the next strong frontal system arriving later tonight and early
Christmas Day; gusts upwards 30-35 knots, easing later in the day.
&&
.MARINE...
(Tonight through next Tuesday)
Issued at 1052 PM PST Wed Dec 24 2025
...HAZARDOUS MARINE CONDITIONS CONTINUE INTO EARLY FRIDAY...
Southeast breezes across the coastal waters will re-intensify to
sustained gales from the south by midnight. These dangerous winds
will be accompanied by a chance for thunderstorms and possible
waterspouts through the early morning hours Thursday. Seas will
rebuild to very rough from the choppy wind waves. These hazardous
seas will linger through Friday, reinforced by a moderate westerly
swell. If your vessel is not able to handle these conditions
return to port or seek protected waters as soon as possible.
&&
.BEACHES...
Issued at 325 PM PST Wed Dec 24 2025
A Beach Hazards Statement has been issued for the coast through
4AM Friday. The main concerns include:blowing and drifting sand
and wind waves up to 20 ft. The drifting sand and increased sea
spray will also result in poor visibilities, affecting water
rescues. Increased coastal erosion will be possible as well.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Friday evening for CAZ006-502>506-508>510-
512>518-528>530.
Beach Hazards Statement through late Thursday night for CAZ006-
505-509-529-530.
High Wind Warning until 10 AM PST Thursday for CAZ006-503-505-
509-517-528>530.
Wind Advisory until 10 AM PST Thursday for CAZ502-504-506-508-
510-512>516-518.
PZ...Gale Warning until 3 AM PST Friday for Mry Bay-Pigeon Pt to Pt
Pinos 10-60 NM-SF Bay N of Bay Bridge.
Storm Warning until 3 AM PST Friday for Pigeon Pt to Pt Pinos 0-
10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-
60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm-Pt Reyes to
Pigeon Pt 0-10 nm.
&&
SHORT TERM...JM
LONG TERM....JM
AVIATION...Canepa
MARINE...Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Dec 25, 1:05 AM PST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
105 AM PST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Non-Tstm Wnd Dmg 5 N Healdsburg 38.70N 122.86W
12/25/2025 Sonoma CA Law Enforcement
Tree down blocking eastbound California
Highway 128 at Dry Creek Ranch near the
River Rock Casino.
&&
DHLocal storm report, Dec 25, 1:35 AM PST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
135 AM PST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM Non-Tstm Wnd Dmg 2 SSW Lexington Hills 37.14N 121.98W
12/25/2025 Santa Clara CA Law Enforcement
Tree down in the number 2 lane of southbound
California Highway 17 at Summit Road.
&&
DHLocal storm report, Dec 25, 1:37 AM PST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
137 AM PST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM Non-Tstm Wnd Dmg 1 WSW Live Oak 36.98N 121.99W
12/25/2025 Santa Cruz CA Law Enforcement
Tree down on lanes at intersection of
Capitola Road and 7th Avenue.
&&
DHLocal storm report, Dec 25, 1:38 AM PST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
138 AM PST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Non-Tstm Wnd Gst 11 E Cloverdale 38.82N 122.81W
12/24/2025 M81 MPH Sonoma CA Mesonet
Mesonet station PG125 Cobb Ridge West.
1110 PM Non-Tstm Wnd Gst 2 NW Lucas Valley-Marin 38.05N 122.60W
12/24/2025 M83 MPH Marin CA Mesonet
Mesonet station PG123 Lucas Valley.
1150 PM Non-Tstm Wnd Gst 5 N Lagunitas-Forest Kn 38.09N 122.69W
12/24/2025 M82 MPH Marin CA Mesonet
Mesonet station PG133 Pablo Point.
1250 AM Non-Tstm Wnd Gst 4 NW Lagunitas-Forest K 38.06N 122.73W
12/25/2025 M83 MPH Marin CA Mesonet
Mesonet station 340PG Road To Ranches.
0100 AM Non-Tstm Wnd Gst 1 SW Sausalito 37.85N 122.50W
12/25/2025 M85 MPH Marin CA Mesonet
Mesonet station PG521 Richardson East.
0100 AM Non-Tstm Wnd Gst 2 SSW Woodacre 37.98N 122.65W
12/25/2025 M87 MPH Marin CA Mesonet
Mesonet station 522PG Pine Mountain Fire
Road.
0100 AM Non-Tstm Wnd Gst 2 N Montara 37.57N 122.49W
12/25/2025 M92 MPH San Mateo CA Mesonet
Mesonet station 620PG North Peak Access
Road.
0110 AM Non-Tstm Wnd Gst 1 N Woodacre 38.02N 122.63W
12/25/2025 M86 MPH Marin CA Mesonet
Mesonet station PG995 Gunsight Fire Road.
&&Local storm report, Dec 25, 2:09 AM PST, 39 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
209 AM PST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM Non-Tstm Wnd Dmg 4 SE Lexington Hills 37.12N 121.93W
12/25/2025 Santa Cruz CA Law Enforcement
Tree down on Loma Prieta Avenue just north
of Summit Road.
&&
DHLocal storm report, Dec 25, 2:28 AM PST, 20 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
228 AM PST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Tstm Wnd Gst 2 SSW Broadmoor 37.67N 122.49W
12/25/2025 M61 MPH San Mateo CA Mesonet
Ambient weather station reported 60.6 mph
wind gust.
&&
KRThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 5:11 PM PST | Special Marine Warning | MTR | 49 min | |
| Dec 24, 5:15 PM PST | Special Weather Statement | MTR | Alameda | 30 min |
| Dec 24, 5:18 PM PST | Special Marine Warning | MTR | 27 min | |
| Dec 24, 5:45 PM PST | Special Marine Warning | MTR | 30 min | |
| Dec 24, 6:06 PM PST | Severe Thunderstorm Warning | MTR | Monterey | 24 min |
| Dec 24, 6:20 PM PST | Severe Thunderstorm Warning | MTR | Monterey | 16 min |
| Dec 24, 7:05 PM PST | Special Marine Warning | MTR | 10 min | |
| Dec 24, 7:39 PM PST | Special Weather Statement | MTR | San Mateo | 36 min |
| Dec 24, 7:41 PM PST | Special Marine Warning | MTR | 34 min | |
| Dec 25, 12:11 AM PST | Special Marine Warning | MTR | 34 min | |
| Dec 25, 12:17 AM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 8 hr |
| Dec 25, 12:59 AM PST | Special Marine Warning | MTR | 31 min | |
| Dec 25, 1:03 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 7 hr |
| Dec 25, 1:34 AM PST | Special Marine Warning | MTR | 26 min | |
| Dec 25, 1:54 AM PST | Special Marine Warning | MTR | 36 min | |
| Dec 25, 2:00 AM PST | Special Marine Warning | MTR | 15 min | |
| Dec 25, 2:01 AM PST | Flash Flood Warning | MTR | San Mateo | 3 hr |
| Dec 25, 2:19 AM PST | Severe Thunderstorm Warning | MTR | City and County of San Francisco, San Mateo | 26 min |
| Dec 25, 2:48 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Santa Clara | 5 hr |
| Dec 25, 2:56 AM PST | Flash Flood Warning | MTR | City and County of San Francisco, San Mateo | 2 hr |
| Dec 25, 3:01 AM PST | Flash Flood Warning | MTR | Alameda, Contra Costa | 3 hr |
| Dec 25, 3:11 AM PST | Flash Flood Warning | MTR | San Mateo, Santa Clara | 3 hr |
| Dec 25, 3:12 AM PST | Severe Thunderstorm Warning | MTR | Alameda, San Mateo, Santa Clara, Santa Cruz | 33 min |
| Dec 25, 3:17 AM PST | Areal Flood Advisory | MTR | Santa Cruz | 4 hr |
| Dec 25, 3:20 AM PST | Areal Flood Advisory | MTR | Napa | 5 hr |
| Dec 25, 4:46 AM PST | Areal Flood Advisory | MTR | Monterey | 3 hr |
| Dec 25, 6:02 AM PST | Areal Flood Advisory | MTR | Santa Clara | 3 hr |
| Dec 25, 7:08 AM PST | Special Weather Statement | MTR | Sonoma | 37 min |
| Dec 25, 7:53 AM PST | Special Weather Statement | MTR | Sonoma | 37 min |
| Dec 25, 7:56 AM PST | Special Weather Statement | MTR | Napa, Sonoma | 34 min |
| Dec 25, 9:13 AM PST | Special Weather Statement | MTR | Sonoma | 47 min |
| Dec 25, 10:32 AM PST | Special Weather Statement | MTR | Marin | 43 min |
| Dec 25, 10:39 AM PST | Special Weather Statement | MTR | Sonoma | 36 min |
| Dec 25, 11:16 AM PST | Special Marine Warning | MTR | 29 min | |
| Dec 25, 11:41 AM PST | Special Marine Warning | MTR | 34 min | |
| Dec 25, 12:00 PM PST | Special Marine Warning | MTR | 45 min | |
| Dec 25, 12:09 PM PST | Special Marine Warning | MTR | 31 min | |
| Dec 25, 12:19 PM PST | Tornado Warning | MTR | Santa Cruz | 31 min |
| Dec 25, 12:34 PM PST | Special Marine Warning | MTR | 56 min | |
| Dec 25, 12:58 PM PST | Special Marine Warning | MTR | 62 min | |
| Dec 25, 1:25 PM PST | Special Weather Statement | MTR | Santa Cruz | 35 min |
| Dec 25, 2:47 PM PST | High Surf Advisory | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 31 hr |
| Dec 25, 3:29 PM PST | Special Marine Warning | MTR | 61 min | |
| Dec 25, 3:33 PM PST | Special Marine Warning | MTR | 42 min |
Nearby
Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.